Alert archive / Hawaii / High Surf Warnings in 2014

High Surf Warning 1, NWS Honolulu, HI

January 15, 2014Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Jan 15, 2014, 3:51 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 60 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 15, 2014, 3:51 PM HST (01:51 UTC)
Expired
Jan 18, 2014, 3:31 AM HST
In force
60 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 17, 10:00 AM HSTHIGH SURFHaena, HIHAENA BEACH PARK AND KEE BEACH PARK CLOSED.
Jan 17, 10:00 AM HSTHIGH SURFHanalei, HIHANALEI BEACH PARK CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2014-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2014-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

466 
WHHW40 PHFO 160151
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
351 PM HST WED JAN 15 2014

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI... 
...HIGH SURF WARNING FOR NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES...

.LARGE NORTHWEST SWELL WILL CONTINUE TO PRODUCE DANGEROUS SURF
CONDITIONS ALONG EXPOSED BEACHES OVERNIGHT INTO EARLY THURSDAY.
REINFORCING NORTHWEST SWELL WILL PUSH SURF HEIGHTS WELL ABOVE
WARNING LEVELS THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON. THE
SURF WILL DROP BELOW WARNING LEVELS FRIDAY EVENING...HOWEVER
REMAIN ELEVATED ABOVE ADVISORY LEVELS SATURDAY THEN REACH WARNING
LEVELS AGAIN SUNDAY.

HIZ001>003-006>008-012-013-017-019-020-161500-
/O.UPG.PHFO.SU.Y.0005.000000T0000Z-140116T0400Z/
/O.NEW.PHFO.SU.W.0001.140116T0151Z-140118T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
351 PM HST WED JAN 15 2014

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST FRIDAY. THE HIGH SURF
ADVISORY IS NO LONGER IN EFFECT. 

* SURF...NORTH FACING BEACHES...10 TO 15 FT THROUGH THURSDAY
  MORNING BUILDING TO 25 TO 35 FT THURSDAY AFTERNOON AND EVENING.
  WEST FACING BEACHES...8 TO 12 FT THROUGH THURSDAY
  MORNING...BUILDING TO 15 TO 25 FT THURSDAY AFTERNOON AND
  EVENING.

* TIMING...SURF WILL REMAIN ELEVATED OVERNIGHT THEN BUILD RAPIDLY
  THURSDAY REACHING WARNING LEVELS ON KAUAI AND OAHU BY AFTERNOON
  AND MAUI COUNTY IN THE EARLY EVENING HOURS. LARGE HAZARDOUS SURF
  WILL HOLD THROUGH FRIDAY AFTERNOON THEN DIMINISH. ADVISORY LEVEL
  SURF WILL FOLLOW SATURDAY...THEN REACH WARNING LEVELS AGAIN
  SUNDAY. 

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND RIP
  CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING WAVES
  AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS
  CAUSING CHALLENGING BOAT HANDLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD
FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ023-025-161500-
/O.NEW.PHFO.SU.Y.0006.140117T0400Z-140119T1600Z/
KONA-BIG ISLAND NORTH AND EAST-
351 PM HST WED JAN 15 2014

...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THURSDAY TO 6 AM HST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THURSDAY TO 6 AM HST
SUNDAY. 

* SURF...NORTH FACING SHORES...12 TO 20 FT. WEST FACING SHORES...8
  TO 10 FT. 

* TIMING...SURF WILL BUILD THROUGH THE DAY TOMORROW THE DAY
  TOMORROW THEN REACH ADVISORY LEVELS AROUND OR JUST BEFORE SUNSET
  TOMORROW. ADVISORY LEVEL SURF WILL CONTINUE THROUGH THE WEEKEND. 

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$

DEJESUS
5 follow-up statements
382 
WHHW40 PHFO 161337
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
337 AM HST THU JAN 16 2014

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI... 
...HIGH SURF WARNING FOR NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG
ISLAND... 

.A LARGE NORTHWEST SWELL WILL BRING SURF HEIGHTS WELL ABOVE WARNING
LEVELS THIS AFTERNOON...CONTINUING THROUGH FRIDAY AFTERNOON. THE
SURF WILL DROP BELOW WARNING LEVELS FRIDAY EVENING...HOWEVER
REMAIN ELEVATED ABOVE ADVISORY LEVELS SATURDAY...THEN REACH WARNING
LEVELS AGAIN SUNDAY.

HIZ001>003-006>008-012-013-017-019-020-170245-
/O.CON.PHFO.SU.W.0001.000000T0000Z-140118T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
337 AM HST THU JAN 16 2014

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY. 

* SURF...NORTH FACING BEACHES...10 TO 15 FT THIS MORNING...
  BUILDING TO 25 TO 35 FT THIS AFTERNOON AND EVENING. WEST FACING
  BEACHES...8 TO 12 FT THIS MORNING...BUILDING TO 15 TO 25 FT THIS
  AFTERNOON AND EVENING.

* TIMING...SURF WILL BUILD RAPIDLY TODAY...REACHING WARNINGS
  LEVELS ON KAUAI AND OAHU BY AFTERNOON AND MAUI COUNTY IN THE
  EARLY EVENING HOURS. LARGE HAZARDOUS SURF WILL HOLD THROUGH
  FRIDAY AFTERNOON THEN DIMINISH. ADVISORY LEVEL SURF WILL FOLLOW
  SATURDAY...THEN REACH WARNING LEVELS AGAIN SUNDAY.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER
COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ023-025-170245-
/O.CON.PHFO.SU.Y.0006.140117T0400Z-140119T1600Z/
KONA-BIG ISLAND NORTH AND EAST-
337 AM HST THU JAN 16 2014

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
6 AM HST SUNDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
6 AM HST SUNDAY. 

* SURF...NORTH FACING SHORES...12 TO 20 FT. WEST FACING SHORES...8
  TO 10 FT.

* TIMING...SURF WILL BUILD TODAY...REACHING ADVISORY LEVELS AROUND
  OR JUST BEFORE SUNSET. ADVISORY LEVEL SURF WILL CONTINUE THROUGH
  THE WEEKEND.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$
163 
WHHW40 PHFO 170151
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
351 PM HST THU JAN 16 2014

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI... 
...HIGH SURF WARNING FOR NORTH FACING SHORES OF MAUI... 
...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG
ISLAND...

.A LARGE NORTHWEST SWELL WILL BRING SURF HEIGHTS WELL ABOVE
WARNING LEVELS THROUGH FRIDAY AFTERNOON. THE SURF WILL DROP BELOW
WARNING LEVELS FRIDAY EVENING...HOWEVER...IT WILL REMAIN ABOVE
ADVISORY LEVELS ON SATURDAY...THEN PROBABLY BACK TO WARNING LEVELS
AGAIN SUNDAY.

HIZ001>003-006>008-012-013-017-019-020-171500-
/O.CON.PHFO.SU.W.0001.000000T0000Z-140118T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
351 PM HST THU JAN 16 2014

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY. 

* SURF...NORTH FACING BEACHES...BUILDING TO 25 TO 35 FT THROUGH
  THE REST OF THIS AFTERNOON AND EVENING HOURS. WEST FACING
  BEACHES...BUILDING TO 15 TO 25 FT THROUGH THE REST OF THIS AFTERNOON
  AND EVENING HOURS.

* TIMING...SURF WILL REACH WARNINGS LEVELS ON KAUAI AND OAHU LATER
  THIS AFTERNOON...AND MAUI COUNTY LATER THIS EVENING. LARGE
  HAZARDOUS SURF WILL HOLD THROUGH FRIDAY AFTERNOON THEN DIMINISH.
  ADVISORY LEVEL SURF WILL FOLLOW SATURDAY...THEN REACH WARNING
  LEVELS AGAIN SUNDAY.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER
COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ023-025-171500-
/O.CON.PHFO.SU.Y.0006.140117T0400Z-140119T1600Z/
KONA-BIG ISLAND NORTH AND EAST-
351 PM HST THU JAN 16 2014

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY. 

* SURF...NORTH FACING SHORES...12 TO 20 FT. WEST FACING SHORES...
   8 TO 10 FT. 

* TIMING...SURF WILL BUILD TODAY...REACHING ADVISORY LEVELS EARLY
  THIS EVENING. ADVISORY LEVEL SURF WILL CONTINUE THROUGH THE
  WEEKEND.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$
115 
WHHW40 PHFO 171342
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
342 AM HST FRI JAN 17 2014

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...
...HIGH SURF WARNING FOR NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG
ISLAND...

.A LARGE NORTHWEST SWELL WILL KEEP SURF HEIGHTS WELL ABOVE WARNING
LEVELS THROUGH THIS AFTERNOON. THE SURF WILL DROP BELOW WARNING
LEVELS THIS EVENING...HOWEVER...IT WILL REMAIN ABOVE ADVISORY LEVELS
THROUGH SATURDAY...AND THEN PROBABLY WILL RISE BACK TO WARNING
LEVELS ON SUNDAY.

HIZ001>003-006>008-012-013-017-019-020-180245-
/O.CON.PHFO.SU.W.0001.000000T0000Z-140118T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
342 AM HST FRI JAN 17 2014

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* SURF...NORTH FACING BEACHES...25 TO 35 FT THROUGH THIS
  AFTERNOON. WEST FACING BEACHES...15 TO 25 FT THROUGH THIS
  AFTERNOON.

* TIMING...LARGE HAZARDOUS SURF WILL CONTINUE THROUGH THIS
  AFTERNOON...AND THEN DIMINISH. ADVISORY LEVEL SURF WILL FOLLOW
  SATURDAY...THEN REACH WARNING LEVELS AGAIN SUNDAY.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND INFRASTRUCTURE...
  INCLUDING ROADWAYS. POWERFUL LONGSHORE AND RIP CURRENTS WILL BE
  PRESENT AT MOST BEACHES. LARGE BREAKING WAVES AND STRONG
  CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS CAUSING
  CHALLENGING BOAT HANDLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER
COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ023-025-180245-
/O.CON.PHFO.SU.Y.0006.000000T0000Z-140119T1600Z/
KONA-BIG ISLAND NORTH AND EAST-
342 AM HST FRI JAN 17 2014

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY. 

* SURF...NORTH FACING SHORES...12 TO 20 FT. WEST FACING SHORES...
   8 TO 10 FT. 

* TIMING...ADVISORY LEVEL SURF WILL CONTINUE THROUGH THE WEEKEND.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$
629 
WHHW40 PHFO 180141
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
341 PM HST FRI JAN 17 2014

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...
...HIGH SURF WARNING FOR NORTH FACING SHORES OF MAUI... 
...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG
ISLAND...

.A LARGE NORTHWEST SWELL WILL KEEP SURF HEIGHTS ABOVE WARNING
LEVELS THROUGH TONIGHT. THE SURF IS EXPECTED TO DROP BELOW
WARNING LEVELS LATER TONIGHT...HOWEVER...IT WILL REMAIN ABOVE ADVISORY
LEVELS THROUGH SATURDAY. ANOTHER LARGE NORTHWEST SWELL IS EXPECTED
SATURDAY NIGHT AND SUNDAY.

HIZ001>003-006>008-012-013-017-019-020-181445-
/O.EXT.PHFO.SU.W.0001.000000T0000Z-140118T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
341 PM HST FRI JAN 17 2014

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

THE HIGH SURF WARNING IS NOW IN EFFECT UNTIL 6 AM HST SATURDAY. 

* SURF...NORTH FACING BEACHES...20 TO 25 FT. WEST FACING
  BEACHES...15 TO 20 FT.

* TIMING...THROUGH TONIGHT..

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND INFRASTRUCTURE...
  INCLUDING ROADWAYS. POWERFUL LONGSHORE AND RIP CURRENTS WILL BE
  PRESENT AT MOST BEACHES. LARGE BREAKING WAVES AND STRONG
  CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS CAUSING
  CHALLENGING BOAT HANDLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER
COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ023-025-181445-
/O.CON.PHFO.SU.Y.0006.000000T0000Z-140119T1600Z/
KONA-BIG ISLAND NORTH AND EAST-
341 PM HST FRI JAN 17 2014

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY. 

* SURF...NORTH FACING SHORES...10 TO 15 FT. WEST FACING SHORES...6 TO
  10 FT.

* TIMING...THROUGH SATURDAY NIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$

BURKE
881 
WHHW40 PHFO 181331
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 AM HST SAT JAN 18 2014

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND THE BIG ISLAND...AND FOR NORTH FACING SHORES
OF MAUI...

.THE LARGE NORTHWEST SWELL WILL CONTINUE TODAY. AN EVEN LARGER
NORTHWEST SWELL IS EXPECTED TO BRING BACK WARNING LEVEL SURF FROM
LATE TONIGHT THROUGH SUNDAY ALONG NORTH AND WEST FACING SHORES OF
THE SMALLER ISLANDS.

HIZ001>003-006>008-012-013-017-019-020-190245-
/O.CAN.PHFO.SU.W.0001.000000T0000Z-140118T1600Z/
/O.EXA.PHFO.SU.Y.0006.000000T0000Z-140119T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
331 AM HST SAT JAN 18 2014

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SUNDAY. 

* SURF...NORTH FACING SHORES...18 TO 22 FEET. WEST FACING
  SHORES...12 TO 16 FEET.

* TIMING...THROUGH THIS EVENING. SURF HEIGHTS ARE EXPECTED TO
  INCREASE TO WARNING LEVELS AGAIN LATER TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. 

&&

$$

HIZ023-025-190245-
/O.CON.PHFO.SU.Y.0006.000000T0000Z-140119T1600Z/
KONA-BIG ISLAND NORTH AND EAST-
331 AM HST SAT JAN 18 2014

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY. 

* SURF...NORTH FACING SHORES...10 TO 15 FEET. WEST FACING
  SHORES...6 TO 10 FEET.

* TIMING...THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. 

&&

$$

REYNES/HOUSTON

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 15, 3:45 PM HST, 6 minutes earlier.

Area forecast discussion, Jan 15, 3:45 PM HST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
345 PM HST WED JAN 15 2014

.SYNOPSIS...
VARIABLE WINDS WILL PREVAIL OVER THE NEXT SEVERAL DAYS AS A SERIES
OF WEAK FRONTS AFFECT THE AREA TOMORROW MORNING...THEN AGAIN SUNDAY
NIGHT. A MUCH STRONGER COLD FRONT MAY BRING HEAVY RAIN AND A CHANCE
OF THUNDERSTORMS AGAIN BY THE MIDDLE OF NEXT WEEK. A PROLONGED
PERIOD OF HIGH SURF AND DANGEROUS BEACH CONDITIONS IS EXPECTED
THROUGH NEXT WEEK.

&&

.DISCUSSION...
THE FORECAST REASONING FROM EARLIER IN THE SHIFT REMAINS UNCHANGED
THIS AFTERNOON OTHER THAN SOME MINOR CHANGES TO ACCOUNT FOR
SATELLITE/RADAR AND SUBTLE CHANGES IN MODEL TRENDS. THE FRONT TO
THE NORTHWEST IS NEARING TERN ISLAND AND WILL REACH KAUAI BY
THURSDAY MORNING. THE FRONT WILL MAKE LITTLE EASTWARD PROGRESSION AS
THE PARENT LOW LIFTS QUICKLY NORTHWARD TOWARDS ALASKA ALONG THE
WESTERN PERIPHERY OF THE HIGH AMPLITUDE EASTERN PACIFIC RIDGE IN
PLACE. THIS WILL BRING INCREASED LIGHT RAINFALL TO KAUAI AND
OAHU...AND PERHAPS WESTERN MAUI COUNTY TOMORROW...DIMINISHING AS IT
WASHES OUT INTO FRIDAY.

CONFIDENCE REMAINS MODERATE IN THE LONGER TERM FORECAST. THE ZONAL
JET EXITING THE ASIAN COAST WILL CONTINUE TO SUPPORT PROGRESSIVE
FLOW OVER THE WESTERN AND CENTRAL PACIFIC SIGNALING WEAK FRONTAL
PASSAGES AND DISRUPTED TRADES LOCALLY THROUGH THE MIDDLE OF NEXT
WEEK. ANOTHER SIMILAR WEAK FRONT WILL NEAR KAUAI SUNDAY NIGHT AND
DISSIPATE QUICKLY INTO MONDAY PROVIDING LITTLE OR NO SIGNIFICANT
CHANGE TO THE WELL ESTABLISHED BENIGN AND STABLE LIGHT WIND PATTERN.

THE GFS/ECMWF ARE IN FAIR AGREEMENT DEPICTING A STRONGER SHORTWAVE
EXITING THE ASIAN COAST OVER THE WEEKEND. THIS WILL PROVIDE MORE
AMPLITUDE TO THE AFOREMENTIONED ZONAL JET ALLOWING FOR A SLOWER
MOVING BLOCKING PATTERN TO DEVELOP NEXT WEEK. THIS WILL YIELD A
SLOWER MOVING OCCLUSION NORTH OF HAWAII INCREASING THE LIKLIHOOD OF
A SIGNIFICANT FRONT WITH BETTER DYNAMIC SUPPORT REACHING THE STATE
WEDNESDAY-THURSDAY NEXT WEEK. CHANCES FOR HEAVY RAIN...
THUNDERSTORMS AND SUMMIT WEATHER WILL INCREASE TOWARDS THE MIDDLE
OF NEXT WEEK.

STRONG NORTHWESTERLY FLOW AND A MODIFIED YET DRIER AIRMASS WILL
ADVECT ACROSS THE STATE BEHIND THE FRONT AS IT PASSES WEDNESDAY
THROUGH THURSDAY. DRY SUNNY AND COOLER WEATHER COUPLED WITH
VEERING/EASING NORTHERLY WINDS WILL FOLLOW FOR FRIDAY INTO THE
WEEKEND.

&&

.AVIATION...
BROAD WEAK SOUTHWEST SYNOPTIC FLOW AT THE SURFACE WILL CONTINUE TO
ADVECT WIDELY SCATTERED TCU SHOWERS ACROSS THE FORECAST
AREA...ESPECIALLY THE NORTHERN ISLANDS. AIRMET SIERRA FOR MOUNTAIN
OBSCURATION ON KAUAI FORECAST TO END EARLY THIS EVENING...BUT MAY
NEED TO BE EXTENDED IF TRAINING CONTINUES. SEA BREEZE PATTERNS
PREDOMINATE ON THE BIG ISLAND AND NEARLY COMPLETE CLEARING IS
EXPECTED AFTER MIDNIGHT. BRISK SEA BREEZES ALL ISLANDS THIS
AFTERNOON WILL GIVE WAY TO GENTLER LAND BREEZES SHORTLY AFTER
SUNSET.

STARTING TOMORROW...EXPECT CLOUDIER SKIES AND AN INCREASED CHANCE OF
PRECIPITATION. MOUNTAIN OBSCURATIONS LIKELY ON KAUAI IN THE
MORNING...POTENTIALLY SPREADING TO OAHU IN THE AFTERNOON.

&&

.MARINE...
HAWAII IS IN THE BEGINNING STAGES OF A LONG RUN OF HIGH SURF FROM
THE NORTHWEST. SURF WILL REMAIN ELEVATED OVERNIGHT BUILDING QUICKLY
TO WARNING LEVELS TOMORROW AFTERNOON AND EVENING. HIGH SURF WARNINGS
ARE POSTED INCLUDING ADVISORIES FOR THE NORTH AND WEST FACING BIG
ISLAND. THE HIGHEST SURF WILL OCCUR THURSDAY NIGHT AND FRIDAY WITH
ADDITIONAL LARGE PULSES LATER IN THE WEEKEND. THE HIGHEST SURF WILL
HIT DURING THE PREDAWN HOURS THURSDAY NIGHT/FRIDAY MORNING
COINCIDING WITH THE HIGH TIDE. THIS WILL INCREASE CHANCES FOR
SIGNIFICANT BEACH EROSION AND RUN-UP DURING THESE HOURS. ADDITIONAL
LARGE SURF IS EXPECTED OVER THE WEEKEND AND NEXT WEEK SO THE
WARNINGS AND ADVISORY NUMBERS AND EXPIRATIONS WILL TAKE ADJUSTMENTS
AS THE SWELL FILLS IN. THE SURF FORECAST PRODUCT HAS BEEN UPDATED
SO PLEASE CHECK IT OUT FOR GREATER DETAIL ON THE POTENTIAL LARGE
SWELL FOR THE MIDDLE OF NEXT WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 6 PM HST FRIDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD
HALEAKALA.

HIGH SURF ADVISORY FROM 6 PM THURSDAY TO 6 AM HST SUNDAY FOR
KONA-BIG ISLAND NORTH AND EAST.

&&

PUBLIC/MARINE...DEJESUS
AVIATION...BRAVENDER/BEDAL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 3:20 PM HSTSmall Craft AdvisoryHFO5 days
Jan 15, 3:51 PM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao5 days

Nearby

High Surf Warnings in Hawaii, 2014Every high surf warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.